Tennessee, 2012Heavy Snow in Tennessee, February 19, 2012
February 19, 2012 · NWS MRX · 2 events in 2 counties and zones
An upper trough tracking through the area combined with a cold airmass produced snow over east Tennessee on the 18-19th. The heaviest snow accumulations were reported in the highest elevations where up to 5 inches of snow was reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough tracking through the area combined with a cold airmass produced snow over east Tennessee on the 18-19th. The heaviest snow accumulations were reported in the highest elevations where up to 5 inches of snow was reported. The valley received from a trace to up to 3 inches of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 19, 6:15 AM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Feb 19, 6:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 AM EST SUN FEB 19 2012
.AVIATION...
LIGHT RAIN AND MVFR CEILINGS ARE SPREADING INTO THE AREA THIS
MORNING. THE TREND THROUGH THE DAY WILL BE TOWARD HEAVIER
PRECIPITATION AND LOWER VIS/CIGS. MVFR CONDITIONS WILL PREVAIL
THROUGH THE MORNING...LOWERING TO IFR MAINLY IN THE AFTERNOON. SOME
RAIN/SNOW MIX WILL ARRIVE AT TRI AND TYS THIS AFTERNOON...WITH A
TRANSITION TO ALL SNOW EXPECTED IN THE EVENING. SNOWFALL RATES
COULD DROP VIS TO LIFR AT TIMES AT TRI. PRECIP SHOULD TAPER OFF
TOWARD MIDNIGHT...WITH VFR CONDTIONS RETURNING.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR THE
FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...CAMPBELL...
CLAIBORNE...COCKE SMOKY MOUNTAINS...JOHNSON...MORGAN...
SCOTT TN...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...UNICOI.
VA...WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR THE
FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DGSHazardous weather outlook, Feb 19, 4:06 AM EST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 AM EST SUN FEB 19 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
406 AM EST SUN FEB 19 2012 /306 AM CST SUN FEB 19 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
A LOW PRESSURE SYSTEMS TRACKING ACROSS THE SOUTHEAST WILL SPREAD
RAIN ACROSS THE AREA THIS MORNING. RAIN WILL MIX WITH SNOW AND
POSSIBLY SOME SLEET THROUGH THE DAY...THEN CHANGE TO SNOW IN MOST
LOCATIONS THROUGH THE AFTERNOON. SNOW ACCUMULATIONS BETWEEN 2 AND 5
INCHES ARE EXPECTED ACROSS MUCH OF THE NORTHERN CUMBERLAND
PLATEAU...SOUTHWEST VIRGINIA...AND THE MOUNTAINS OF NORTHEAST
TENNESSEE AND THE SMOKIES. LOCALLY HIGHER AMOUNTS AT OR ABOVE 6
INCHES ARE POSSIBLE IN HIGHER ELEVATIONS. A WINTER STORM WARNING IS
IN EFFECT FOR THIS AREA. ELSEWHERE...THE TRI-CITIES AREA CAN EXPECT
LESS THAN 2 INCHES...WITH LESS THAN 1 INCH EXPECTED FROM MORRISTOWN
AND KNOXVILLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT TO GATHER
SNOWFALL REPORTS.
In the hours before
Special weather statement, Feb 19, 4:02 AM EST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
402 AM EST SUN FEB 19 2012
TNZ015>017-036>040-042-044-046-067>071-073-081-082-192100-
HANCOCK-HAWKINS-SULLIVAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-NORTHWEST GREENE-WASHINGTON TN-NORTHWEST CARTER-
ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-NORTH SEVIER-SEQUATCHIE-
BLEDSOE-
INCLUDING THE CITIES OF...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...CLINTON...OAK RIDGE...MAYNARDVILLE...RUTLEDGE...
MORRISTOWN...NEWPORT...GREENEVILLE...JOHNSON CITY...
ELIZABETHTON...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...SEVIERVILLE...DUNLAP...PIKEVILLE
402 AM EST SUN FEB 19 2012 /302 AM CST SUN FEB 19 2012/
...LIGHT SNOW ACCUMULATIONS POSSIBLE THIS AFTERNOON AND THIS
EVENING...
A STRONG LOW PRESSURE SYSTEM WILL TRACK ACROSS THE SOUTHEAST STATES
TODAY AND TONIGHT. RAIN WILL OVERSPREAD THE AREA THIS MORNING. AS
THE LOW TRACKS EAST...COLDER AIR WILL BUILD INTO THE TENNESSEE VALLEY
REGION THROUGH THE DAY. THE RAIN IS EXPECTED TO MIX WITH
SNOW...AND POSSIBLY SOME SLEET AT TIMES...THROUGH THE AFTERNOON. BY
EVENING...THE PRECIPITATION IS EXPECTED TO BECOME ALL SNOW. THE
SNOW WILL TAPER OFF ACROSS THE AREA FROM MIDNIGHT THROUGH THE EARLY
MORNING HOURS.
SNOW AMOUNTS WILL DEPEND GREATLY ON TEMPERATURES. ONLY A DEGREE
OR TWO CAN MAKE A SIGNIFICANT DIFFERENCE IN HOW MUCH SNOW
ACCUMULATES IN A PARTICULAR LOCATION. AT THIS TIME...MOST OF THE
LOWER ELEVATIONS OF THE TENNESSEE VALLEY...INCLUDING KNOXVILLE AND
MORRISTOWN...ARE EXPECTED TO SEE LESS THAN 1 INCH. THE TRI-CITIES
AREA AND ELEVATED LOCATIONS THROUGH THE TENNESSEE VALLEY MAY SEE
UP TO 2 INCHES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
DGS
Heavy Snow, Campbell
- When
- February 19, 9:00 AM EST to 7:00 PM EST
- Where
- Campbell forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.404, -84.149 (the zone’s center; the record gives no point)
Law enforcement personnel reported 2 to 3 inches of snow fell across the northern portions of the county while 4 to 5 inches of snow was reported at the site of a car accident near Jellico Mountain.
Heavy Snow, Johnson
- When
- February 19, 12:00 PM EST to 11:00 PM EST
- Where
- Johnson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.455, -81.852 (the zone’s center; the record gives no point)
Law enforcement personnel reported up to 5 inches of snow fell across county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Kentucky, February 19, 2012$135,000 · 80 events
- Heavy Snow in West Virginia, February 19, 2012$750,000 · 6 events
- Heavy Snow in Virginia, February 19, 2012$200,000 · 2 events
- Winter Storm in Virginia, February 19 to 20, 201227 events
- Winter Weather in Virginia, February 19 to 20, 201224 events
- Winter Storm and Winter Weather in Tennessee, February 19, 201221 events
- Winter Storm and Winter Weather in Colorado, February 19 to 20, 201216 events
- Winter Storm and Winter Weather in Virginia, February 19, 201214 events
- Winter Weather in North Carolina, February 19, 201213 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 19, 201260 kt wind · 13 events
- Winter Storm in Virginia, February 19 to 20, 201211 events
- High Surf in Hawaii, February 19 to 23, 20127 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362059, 362062.